Alert archive / Texas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 4, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 17, 2006, 5:38 PM CST for Pecos County, Texas. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 17, 2006, 5:38 PM CST (23:38 UTC)
- Expired
- Mar 17, 2006, 6:45 PM CST
- In force
- 67 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 117 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 17, 6:25 PM CST | HAIL 1.75 | 5 W Bakersfield, TX | REPORTED BY A MOTORIST PASSING MILE MARKER 281 ON INTERSTATE 10 THROUGH KOA CAMPGROUNDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 47 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 17, 3:01 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2263 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 448 m²/s²
- 0-3 km storm-relative helicity
- 587 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 172339 SVRMAF TXC371-180045- /O.NEW.KMAF.SV.W.0004.060317T2338Z-060318T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 538 PM CST FRI MAR 17 2006 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS... * UNTIL 645 PM CST * AT 535 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 20 MILES SOUTHWEST OF GIRVIN...OR 14 MILES EAST OF FORT STOCKTON... MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... THE INTERSECTION OF U.S. 385 AND INTERSTATE 10... BAKERSFIELD... DOPPLER RADAR HAS DETECTED WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY... A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3114 10264 3082 10281 3056 10244 3099 10214 $$
1 follow-up statement
000 WWUS54 KMAF 172358 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 558 PM CST FRI MAR 17 2006 TXC371-180045- /O.CON.KMAF.SV.W.0004.000000T0000Z-060318T0045Z/ PECOS TX- 558 PM CST FRI MAR 17 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CST FOR CENTRAL PECOS COUNTY... AT 556 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 15 MILES WEST OF BAKERSFIELD...MOVING EAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THE THE SEVERE THUNDERSTORM INCLUDE... THE INTERSECTION OF INTERSTATE 10 AND U.S. 385... BAKERSFIELD... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CST FRIDAY EVENING FOR SOUTHWESTERN TEXAS. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3114 10264 3082 10281 3056 10244 3099 10214 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 3:17 PM CST, 2 hours 21 minutes earlier.
Area forecast discussion, Mar 17, 3:17 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 317 PM CST FRI MAR 17 2006 .SHORT TERM... LOOKS LIKE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TONIGHT AS SEVERAL DISTURBANCES IN THE SOUTHWEST FLOW ALOFT MOVE OVER THE FRONTAL BOUNDARY ENTRENCHED ACROSS THE CENTRAL NEW MEXICO MOUNTAIN CHAIN SOUTHEAST TOWARD THE RIO GRANDE RIVER. DEWPOINTS IN THE MID 50S TO LOWER 60S HAVE CURRENTLY HAVE ADVECTED INTO THE LOWER TRANS PECOS REGION. SURFACE BASED STRONG TO SEVERE STORMS MAY FIRST FORM ACROSS THE HIGHER TERRAIN OF THE DAVIS MOUNTAINS AND IMMEDIATE ADJACENT PLAINS LATE THIS AFTERNOON WHERE LOW CLOUDS HAVE BEEN ABSENT WITH DECENT LOW LEVEL CONVERGENCE HAS BEEN ONGOING ASSOCIATED WITH A DEVELOPING MESO LOW. ANY STORMS THAT DO BECOME SURFACE BASED WILL BECOME ELEVATED AS THEY MOVE OFF THE MOUNTAINS INTO THE STABLE LOW LEVEL COOL AIR ACROSS THE PLAINS LATER THIS EVENING. MOISTURE SHOULD CONTINUE TO ADVECT NORTHWESTWARD OVERNIGHT AS A 40 KNOT LOW LEVEL JET DEVELOPS. POPS WERE RAISED SLIGHTLY FROM SLIGHT CHANCE FAR WEST TO LIKELY FAR EAST WITH THE BETTER POPS FURTHEST IN THE COOLER SURFACE AIR WHERE PARCELS RISE LONGEST IN LOW LEVEL JET LATER TONIGHT. IN ADDITION TO POSSIBLE SEVERE SURFACE BASED CONVECTION ACROSS SOUTHERN AREAS THIS EVENING... A FEW ELEVATED STORMS COULD BECOME SEVERE TONIGHT ACROSS THE EASTERN TWO THIRDS OF THE REGION WITH FORECAST SOUNDINGS INDICATING CAPE OF OVER 800 J/KG ROOTED AT 800 MILLIBARS WITH EXCELLENT SHEAR AND LAPSE RATES ALSO FORECASTED. WILL MENTION SEVERE WORDING IN THE ZONES. INCREASED QPF GRIDS ACROSS THE EAST BASED ON LATEST INCOMING INFORMATION. USED ETA WINDS OVERNIGHT WITH REST OF FORECAST MAINLY TWEAKED. .LONG TERM... LITTLE TIME FOR DISCUSSION OWING TO IMMINENT SEVERE WEATHER CONCERNS. HAVE ABOVE AVERAGE CONFIDENCE IN THE 12Z GFS MODELS DEPICTION OF LOWERING HEIGHTS OVER THE DESERT SOUTHWEST SATURDAY BEFORE A POTENT SHORTWAVE TROUGH TRANSLATES OVER THIS AREA SUNDAY. CONVECTION FROM THE NOCTURNAL WARM CONVEYOR BELT ACTIVITY TONIGHT WILL CONTINUE OVER EASTERN ZONES DURING THE MORNING... THEN SHIFT WEST OVER THE PECOS RIVER VALLEY CLOSER TO THE SWEET SPOT OF THERMODYNAMICS AND KINEMATICS. SUFFICIENT PARAMETERS ARE IN PLACE FOR DISCRETE SUPERCELLS OVER THIS AREA LATE TOMORROW AFTERNOON...WITH CONVECTION TRANSITIONING INTO CLUSTERS DURING THE EVENING HOURS. A DRYLINE WILL SHARPEN SATURDAY NIGHT AND SUNDAY MORNING ACROSS WESTERN ZONES AS A SURFACE PRESSURE TROUGH DEVELOPS ALONG THE LEE SLOPES OF THE ROCKIES. TIMING ON THE EASTWARD PROGRESSION OF THIS DRYLINE SUNDAY AFTERNOON WILL BE CRUCIAL IN THE WESTWARD EXTENT OF SEVERE CONVECTION AS AMPLE SHEAR AND INSTABILITY WILL EXIST IN THE MOIST SECTOR. WE EXPECT TO SEE A MESOLOW DEVELOP OVER THE STOCKTON PLATEAU BY AFTERNOON AND TRANSLATE EAST DURING THE AFTERNOON HOURS. BACKED WINDS AND INFLUENCES OF RESIDUAL BOUNDARIES WILL INCREASE THE TORNADO THREAT OVER THE SOUTHERN BASIN AND LOWER TRANS PECOS SUNDAY AFTERNOON AND EVENING. THEREAFTER...PRONOUNCED DRY SLOTTING/SUBSIDENCE WILL OCCUR BEHIND THE EXITING SHORTWAVE TROUGH. SHORTWAVE RIDGING CAN THEN BE EXPECTED EARLY NEXT WEEK WITH A TRANSITION BACK INTO SOUTHWESTERLY FLOW BY THE MIDDLE OF NEXT WEEK AS A SERIES OF SHORTWAVE TROUGHS TRANSLATE ACROSS THE CENTRAL ROCKIES. BASED ON INITIALIZATION AND EVALUATION OF OTHER MODELS AS WELL AS DPROG/DT CONSIDERATIONS...WE HAVE HIGHER THAN AVERAGE CONFIDENCE IN A BLEND OF THE GFS AND GFS MOS FOR THE LONG TERM GRIDS. WIND AND DEWPOINT GRIDS WERE ADJUSTED SOMEWHAT TO FIT A CONCEPTUAL MODEL OF DRYLINE EVOLUTION SATURDAY INTO SUNDAY NIGHT. MINT AND MAXT GRIDS REFLECT A BLEND OF THE GFS AND GFS MOS SOLUTIONS... THEN TRENDING TOWARD THE GFS AND GFS ENSEMBLE MEANS AFTER MONDAY. AFTER SUNDAY NIGHT...SIG WX NIL..ALTHOUGH WE MAY HAVE TO DEAL WITH SOME WIND AND FIRE WEATHER ISSUES MONDAY AND TUESDAY. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 46 62 57 70 / 60 60 40 50 CARLSBAD NM 43 68 49 70 / 20 20 10 20 DRYDEN TX 55 73 58 77 / 50 50 30 30 FORT STOCKTON TX 51 72 56 74 / 40 60 20 30 GUADALUPE PASS TX 44 67 48 65 / 20 10 10 10 HOBBS NM 43 66 49 67 / 20 20 10 20 MARFA TX 42 68 48 66 / 20 20 10 20 MIDLAND INTL AIRPORT TX 47 65 57 68 / 60 60 30 40 ODESSA TX 48 64 57 72 / 50 60 30 40 WINK TX 50 72 55 78 / 40 50 20 30 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 12/70
Hazardous weather outlook, Mar 17, 3:31 PM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 331 PM CST FRI MAR 17 2006 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-181200- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 331 PM CST FRI MAR 17 2006 /231 PM MST FRI MAR 17 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO NUMEROUS THUNDERSTORMS WILL DEVELOP TONIGHT ACROSS THE OUTLOOK AREA. A FEW STORMS WILL BE CAPABLE OF BECOMING STRONG TO SEVERE...WITH LARGE HAIL THE MAIN SEVERE WEATHER THREAT. HOWEVER... DAMAGING WINDS WILL ALSO BE POSSIBLE...ESPECIALLY ACROSS THE DAVIS MOUNTAINS...BIG BEND...AND THE LOWER TRANS PECOS REGION LATE THIS AFTERNOON AND THIS EVENING. THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON AND EVENING...AND AGAIN SUNDAY AFTERNOON AND EVENING...OVER THE WESTERN LOW ROLLING PLAINS...THE PERMIAN BASIN...AND THE LOWER TRANS PECOS REGIONS OF WEST TEXAS AND EASTERN PORTIONS OF SOUTHEASTERN NEW MEXICO. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER THREATS BOTH DAYS. HOWEVER...THE LIKELIHOOD OF SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES WILL INCREASE SUNDAY AFTERNOON AND EVENING...PARTICULARLY OVER THE LOWER TRANS PECOS AND THE EASTERN PERMIAN BASIN. WINDS WILL INCREASE SUNDAY NIGHT AND MONDAY ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THIS ALONG WITH MUCH DRIER AIR MAY RESULT IN CONDITIONS FAVORABLE FOR RAPID FIRE GROWTH AND SPREAD MONDAY...PARTICULARLY OVER THE GUADALUPE MOUNTAINS EAST ACROSS THE SOUTHEASTERN NEW MEXICAN PLAINS AND THE WESTERN PERMIAN BASIN OF WEST TEXAS. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED PARTIES SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED SOUTH OF AN ALPINE TO BIG LAKE TEXAS LINE TONIGHT...AND ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO SATURDAY AND SUNDAY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER THREAT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 4:50 PM CST | Severe Thunderstorm Warning | MAF | Pecos | 55 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.